Re: adolescent migraine
[ Follow Ups ] [ Post Followup ] [ The Neurology Forum ] [ FAQ ]
Posted by ccfNeuro MD on July 22, 1997 at 18:04:30:
In Reply to: adolescent migraine posted by pat kuhner on July 08, 1997 at 16:25:50:
: My son Dan has been diagnosed with migraines for approx. 5 yrs.. He is now
almost 13. He is seeing a neurologist who currently has him on Depakote
500mg BID and he uses a variety of PRN meds for break through headaches
including Imitrex, po and im, Advil and tylenol #3. Depakote is the 4th
daily med he's been on but he seems to develop a tolerance to each drug.
Then they'd increase the dose until he reached the max and then begin
something else. I know this is not the max dose of depakote but he is still
having headaches and I'm worried we will be going through the same thing
again. Can you give me some possible treatment options and may be the names
of some headache specialists in the Albany NY area. Thank You!
Hello, Pat. Your question is very well worded; it sounds like you have had some medical training. Your son has had a rough time with his migraines. The tolerance to the prophylactic medications you describe is not uncommon. The phenomenon also occurs with medications used to treat other things such as seizure disorders and other types of headaches. The medication initially works but its effect wears off over time necessitating a change. The medication, though, can be retried. If there is a sufficient time lapse, it may work again.
There are several agents used to prevent the occurrence of migraine headaches (prophylactic medications). These, like all drugs, can cause side effects. Because of this, they are often started in low dosages with the amounts gradually being raised. The final dose is determined by both its control of the migraines and side effects. Here are some of the medications used to prevent the occurrence of migraine headaches.
(1) Tricylics which include amitriptyline (Elavil), nortriptyline (Pamelor), imipramine (Tofranil) and a related drug called Doxepin (Sinequan). These drugs are also used to treat depression. They may cause symptoms of drowsiness, dry mouth, weight gain, and may also cause problems with urinary retentaion and confusion (mainly in more mature adults).
(2) Beta-blockers, such as propanolol (Inderol), which is a type of blood pressure medication. These occasionally can cause symptoms of fatigue, exercise intolerance, and lightheadedness on arising from the blood pressure being too low.
(3) Calcium channgel blockers such as verapamil (Calan, Isoptin) which is another type of blood pressure medication. These may cause constipation and may also cause lightheadedness from low blood pressure.
(4) Valproic acid (Depakote) which your son is currently on. This has only been recently approved for use in migraines. It is an antiseizure medication. Side effects can include weight gain, sedation, tremor, and on rare instances liver dysfunction and pancreatitis.
(5) cryptoheptadine (Periactin). This is used especially in teens and adolscents. It can cause sedation and weight gain.
(6) Methylsegide (Sansert) - usually reserved for more severe cases of vascular headaches such as migraine because it may cause a condition called retroperitoneal fibrosis and heart murmurs as well as peripheral vascular disease. Because of these side effects, patients on this medication need to be followed closely and need to have a